Translator Disclaimer
March, 1993 Efficiency-Constrained Bias-Robust Estimation of Location
R. Douglas Martin, Ruben H. Zamar
Ann. Statist. 21(1): 338-354 (March, 1993). DOI: 10.1214/aos/1176349029

Abstract

In 1964, P. Huber established the following minimax bias robustness result for estimating the location $\mu$ in the $\varepsilon$-contamination family $F(x)=(1-\varepsilon)\phi[(x-\mu)/s]+\varepsilon H(x)$, where $\phi$ is the standard normal distribution and H is an arbitrary distribution function: The median minimizes the maximum asymptotic bias among all translation equivariant estimates of location. However, the median efficiency of $2/\pi$ at the Gaussian model may be unacceptably low in some applications. This motivates one to solve the following problem for the above $\varepsilon$-contamination family: Among all location M-estimates, find the one which minimizes the maximum asymptotic bias subject to a constraint on efficiency at the Gaussian model. This problem is the dual form analog of Hampel's optimality problem of minimizing the asymptotic variance at the nominal model (e.g., the Gaussian model) subject to a bound on the gross-error sensitivity. We solve the global problem completely for the case of a known scale parameter. The main conclusion is that Hampel's heuristic is essentially correct: The resulting M-estimate is based on a $\psi$ function which is amazingly close, but not exactly equal, to the Huber/Hampel optimal $\psi$. It turns out that one pays only a relatively small price in terms of increase in maximal bias for increasing efficiency from 64% to the range 90-95%. We also present a conjectured solution to the problem, based on heuristic arguments and numerical calculations, when the nuisance scale parameter is unknown.

Citation

Download Citation

R. Douglas Martin. Ruben H. Zamar. "Efficiency-Constrained Bias-Robust Estimation of Location." Ann. Statist. 21 (1) 338 - 354, March, 1993. https://doi.org/10.1214/aos/1176349029

Information

Published: March, 1993
First available in Project Euclid: 12 April 2007

zbMATH: 0773.62025
MathSciNet: MR1212180
Digital Object Identifier: 10.1214/aos/1176349029

Subjects:
Primary: 62F35
Secondary: 62G05, 62G35

Rights: Copyright © 1993 Institute of Mathematical Statistics

JOURNAL ARTICLE
17 PAGES


SHARE
Vol.21 • No. 1 • March, 1993
Back to Top